Alert archive / Illinois / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 28, 1997, 4:06 PM CST for Macon County, Illinois. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1997, 4:06 PM CST (22:06 UTC)
- Expired
- Mar 28, 1997, 5:00 PM CST
- In force
- 54 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Macon County, IL
The radar
The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 4:12 PM CST | Hail 1.75 | Niantic/Forsyth, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 2:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:58 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 28, 1:58 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 200 PM CST FRI MAR 28 1997 MDLS IN GOOD AGREEMENT W/ SYS ROTATING INTO IL TON. BEST DYNAMICS AS WELL AS MOIST CONVRG...UP LVL DVRG WL BE OVR SRN IL TO INCLUDE PORTIONS OF SE AND EC IL THIS EVE AND TON. STORMS HAVE ALREADY DVLPD S AND SW OF STL ALONG SFC THERMAL RDG AND NOW OF 55 DWPTS ENDING AT STL. RWS AND TSTMS WL DVLP THIS AFTN AND CONT THIS EVE. NRN CNTIES COULD STILL SEE SOME THUNDER PUT JUST THIS EVE...ENDING EARLY. FRNT SHOULD PUSH THROUGH PIA BY 00Z AND SPI BY 01Z...LIMITING THE DURATION OF CONVECTION. SOME -RA IS PSBL BEHIND FRNT BUT IT TOO WONT LAST LONG. MOIST WL STICK AROUND BEHIND FRNT W/ SOME CAA. SKIES SHOULD BRK OUT TOM AND BRNG SEASONABLE CONDS FOR THE BEGINNING OF THE HOLIDAY WEEK. MDLS SIM W/ TEMPS TON AND TOM...NO REASON TO DIFFER. PIA 42/5 6(EARLY)0 SPI 43/5 7(EARLY)0 DEC 42/5 80 CMI 44/5 +0 LWV 46/5 +0 AUTEN
In the hours before
Special weather statement, Mar 28, 10:27 AM CST, 5 hours 39 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291200 SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST FRI MAR 28 1997 SYNOPSIS: A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THIS FRONT. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS. SPOTTER ACTIVATION MAY BE NEEDED AS A RESULT. AUTEN
Special weather statement, Mar 28, 11:00 AM CST, 5 hours 6 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291200 SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST FRI MAR 28 1997 SYNOPSIS: A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION THIS AFTERNOON AND EARLY THIS EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THIS FRONT. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER THIS AFTERNOON INTO THIS EVENING ACROSS CENTRAL...EAST CENTRAL AND SOUTHEAST ILLINOIS. SPOTTER ACTIVATION MAY BE NEEDED AS A RESULT. AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:54 PM CST | Severe Thunderstorm Warning | ILX | Menard | 36 min |
| Mar 28, 3:18 PM CST | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 57 min |
| Mar 28, 3:54 PM CST | Severe Thunderstorm Warning | ILX | Christian | 36 min |
| Mar 28, 4:00 PM CST | Severe Thunderstorm Warning | ILX | McLean | 60 min |
| Mar 28, 4:27 PM CST | Severe Thunderstorm Warning | ILX | DeWitt | 48 min |
| Mar 28, 4:37 PM CST | Severe Thunderstorm Warning | ILX | Effingham | 53 min |
| Mar 28, 4:49 PM CST | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 56 min |
| Mar 28, 5:00 PM CST | Severe Thunderstorm Warning | ILX | Shelby | 30 min |
| Mar 28, 5:12 PM CST | Tornado Warning | ILX | Coles, Cumberland | 33 min |
| Mar 28, 5:35 PM CST | Severe Thunderstorm Warning | ILX | DeWitt | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.